To install click the Add extension button. That's it.

The source code for the WIKI 2 extension is being checked by specialists of the Mozilla Foundation, Google, and Apple. You could also do it yourself at any point in time.

Kelly Slayton
Congratulations on this excellent venture… what a great idea!
Alexander Grigorievskiy
I use WIKI 2 every day and almost forgot how the original Wikipedia looks like.
Live Statistics
English Articles
Improved in 24 Hours
Added in 24 Hours
Show all languages
What we do. Every page goes through several hundred of perfecting techniques; in live mode. Quite the same Wikipedia. Just better.

Finite type invariant

From Wikipedia, the free encyclopedia

In the mathematical theory of knots, a finite type invariant, or Vassiliev invariant, is a knot invariant that can be extended (in a precise manner to be described) to an invariant of certain singular knots that vanishes on singular knots with m + 1 singularities and does not vanish on some singular knot with 'm' singularities. It is then said to be of type or order m.

We give the combinatorial definition of finite type invariant due to Goussarov, and (independently) Joan Birman and Xiao-Song Lin. Let V be a knot invariant. Define V1 to be defined on a knot with one transverse singularity.

Consider a knot K to be a smooth embedding of a circle into . Let K' be a smooth immersion of a circle into with one transverse double point. Then , where is obtained from K by resolving the double point by pushing up one strand above the other, and K_- is obtained similarly by pushing the opposite strand above the other. We can do this for maps with two transverse double points, three transverse double points, etc., by using the above relation. For V to be of finite type means precisely that there must be a positive integer m such that V vanishes on maps with m + 1 transverse double points.

Furthermore, note that there is notion of equivalence of knots with singularities being transverse double points and V should respect this equivalence. There is also a notion of finite type invariant for 3-manifolds.

YouTube Encyclopedic

  • 1/3
    4 349
    123 122
  • Some basic problems and results from Invariant Theory - Avi Wigderson
  • Problem No. 2 on Frequency Response in Discrete Time Signal Processing
  • PDE 5 | Method of characteristics




The simplest nontrivial Vassiliev invariant of knots is given by the coefficient of the quadratic term of the Alexander–Conway polynomial. It is an invariant of order two. Modulo two, it is equal to the Arf invariant.

Any coefficient of the Kontsevich invariant is a finite type invariant.

The Milnor invariants are finite type invariants of string links.[1]

Invariants representation

Michael Polyak and Oleg Viro gave a description of the first nontrivial invariants of orders 2 and 3 by means of Gauss diagram representations. Mikhail N. Goussarov has proved that all Vassiliev invariants can be represented that way.

The universal Vassiliev invariant

In 1993, Maxim Kontsevich proved the following important theorem about Vassiliev invariants: For every knot one can compute an integral, now called the Kontsevich integral, which is a universal Vassiliev invariant, meaning that every Vassiliev invariant can be obtained from it by an appropriate evaluation. It is not known at present whether the Kontsevich integral, or the totality of Vassiliev invariants, is a complete knot invariant. Computation of the Kontsevich integral, which has values in an algebra of chord diagrams, turns out to be rather difficult and has been done only for a few classes of knots up to now. There is no finite-type invariant of degree less than 11 which distinguishes mutant knots.[2]

See also


  1. ^ Habegger, Nathan; Masbaum, Gregor (2000), "The Kontsevich integral and Milnor's invariants", Topology, 39 (6): 1253–1289, doi:10.1016/S0040-9383(99)00041-5, preprint.
  2. ^

Further reading

  • Victor A. Vassiliev, Cohomology of knot spaces. Theory of singularities and its applications, 23–69, Adv. Soviet Math., 1, Amer. Math. Soc., Providence, RI, 1990.
  • J. Birman and X-S Lin, Knot polynomials and Vassiliev's invariants. Invent. Math., 111, 225–270 (1993)
  • Bar-Natan, Dror (1995). "On the Vassiliev knot invariants". Topology. 34 (2): 423–472. doi:10.1016/0040-9383(95)93237-2.

External links

This page was last edited on 9 June 2016, at 16:51
Basis of this page is in Wikipedia. Text is available under the CC BY-SA 3.0 Unported License. Non-text media are available under their specified licenses. Wikipedia® is a registered trademark of the Wikimedia Foundation, Inc. WIKI 2 is an independent company and has no affiliation with Wikimedia Foundation.